Pennsylvania, 2005

Flash Flood in Pennsylvania, July 17, 2005

July 17, 2005 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with very heavy rain caused widespread poor drainage flooding and flooding of some of the creeks, including the Pennypack in southeastern Montgomery County. This was the second day that heavy rain from thunderstorms fell across the same locations in Montgomery County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with very heavy rain caused widespread poor drainage flooding and flooding of some of the creeks, including the Pennypack in southeastern Montgomery County. This was the second day that heavy rain from thunderstorms fell across the same locations in Montgomery County. Stalled motorists were rescued from roadways in Lower Moreland Township. Storm totals included 2.56 inches in Hatboro (two day total 5.13 inches). For the 17th, Doppler Radar storm total estimates reached between 3 and 4 inches in Abington and Dublin Townships.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 17, 4:00 PM EST, 2 hours earlier.

Area forecast discussion, Jul 17, 4:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 PM EDT SUN JUL 17 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
SIMILAR TO THE PAST FEW DAYS, THE SHOWER AND TSTM ACTIVITY WANED
DURING THE MID MORNING THEN REDEVELOPED EARLY IN THE AFTERNOON IN
RESPONSE TO DAYTIME HEATING.  WITH PRECIPITABLE WATER VALUES
REMAINING ABOVE TWO INCHES WE ARE AGAIN EXPERIENCING TORRENTIAL RAIN
AT SOME LOCATIONS.

A WEAK SHORT WAVE WAS LIFTING TO THE NORTHEAST OVER OUR FORECAST
AREA THIS AFTERNOON.  THE SHOWERS AND TSTMS IN SOUTHEASTERN PA AND
CENTRAL NEW JERSEY WERE BEING ENHANCED SOMEWHAT BY THE LIGHT
SOUTHEAST SURFACE WIND PUSHING INTO THE SLIGHTLY HIGHER TERRAIN.
THOSE AREAS SHOULD CONTINUE TO RECEIVE THE MORE WIDESPREAD AND
HEAVIEST PRECIP INTO THIS EVENING.

THE SHOWERS AND TSTMS ARE FORECAST TO DIMINISH OVERNIGHT AND
REDEVELOP FOR MONDAY AFTERNOON.  HOWEVER FOR MONDAY, WERE EXPECTING
A LITTLE MORE SUNSHINE (ESPECIALLY IN THE AFTERNOON) AND PERHAPS
FEWER (THOUGH SOMEWHAT BETTER DEVELOPED) TSTMS.

THE FORECAST FOR MONDAY AND TUESDAY HAS NOT BEEN CHANGED MUCH AT
THIS POINT.  WE HAVE UPGRADED THE EXCESSIVE HEAT WATCH TO A WARNING
FOR THE HIGHLY URBANIZED AREAS IN AND AROUND PHL, CAMDEN, WILMINGTON
AND TRENTON.  EVEN THOUGH AFTERNOON TEMPS WILL RISE TO AROUND 90 OR
INTO THE LOWER 90S THE VERY HIGH HUMIDTY LEVELS SHOULD RESULT IN
HEAT INDEX VALUES SOARING TO AROUND 100 ON BOTH DAYS.

A COLD FRONT IS STILL EXPECTED TO PASS THROUGH OUR REGION ON TUESDAY
NIGHT.  IT WILL HAVE ONLY A MINIMAL AFFECT ON DAYTIME TEMPS.
HOWEVER, THE AIR MASS THAT IS FORECAST TO BUILD IN BEHIND THE FRONT
SHOULD BE A LITTLE LESS HUMID.  THE LOWER HUMIDITY WILL ALLOW
NIGHTTIME TEMPS TO COOL A LITTLE MORE THAN THEY HAVE BEEN OF LATE.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
IN CONTRAST TO THE CURRENT REGIME OF TROPICAL AIR, THE SECOND HALF
OF THE NEW WEEK WILL FEATURE A HOT CONTINENTAL AIR MASS FROM THE
WEST.  AS A RESULT, IT SHOULD REMAIN A LITTLE LESS HUMID AND THERE
WILL BE ONLY A VERY LIMITED CHANCE FOR ANY SHOWERS AND TSTMS.

&&

.AVIATION...
SHRA AND TSRA ARE POPPING UP ACROSS THE FCST AREA THIS AFTN, WITH
VSBY AND CEILING HEIGHTS HIGHLY VARIABLE AS A RESULT.  WILL CONTINUE
TO INCLUDE LOW VSBYS AND CEILINGS IN A TEMPO GROUP FOR THIS EVENING,
THEN CONDITIONS SHOULD IMPROVE TO VFR FOR AWHILE UNTIL FOG
REDEVELOPS DURING THE OVERNIGHT HOURS.  SOME IMPROVEMENT EXPECTED
AGAIN MON MORNING BEFORE SHRA AND TSRA REDEVELOP BY EARLY MON AFTN.

&&

.MARINE...
THE SUMMER PATTERN CONTINUES.  LIGHT SOUTH WINDS WILL CONTINUE
THROUGH TUE WITH SCATTERED SHOWERS AND THUNDERSTORMS.  HEAVY
DOWNPOURS AND GUSTY WINDS CAN BE EXPECTED IN ANY THUNDERSTORMS WHICH
DEVELOP OVER THE WATER.  A COLD FRONT IS EXPECTED FROM THE NORTHWEST
TUE NIGHT INTO WED MORNING, USHERING IN DRIER AIR FROM THE NORTH.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING FOR HIGHLY URBANIZED AREAS FOR MONDAY
      AND TUESDAY ZONES PA067>071.
NJ...EXCESSIVE HEAT WARNING FOR HIGHLY URBANIZED AREAS FOR MONDAY
      AND TUESDAY ZONES NJ015-017>019.
DE...EXCESSIVE HEAT WARNING FOR HIGHLY URBANIZED AREAS FOR MONDAY
      AND TUESDAY ZONE DE001.
MD...NONE.
MARINE...NONE.

&&

SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...MIKETTA
Hazardous weather outlook, Jul 17, 2:57 AM EST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
357 AM EDT SUN JUL 17 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-181100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
357 AM EDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

LOCALIZED HEAVY DOWNPOURS ARE LIKELY DURING THUNDERSTORMS
THROUGH THIS EVENING. LOCAL PONDING OF WATER AND POOR DRAINAGE
FLOODING WILL OCCUR, AND SOME SMALL CREEKS AND STREAMS MAY FLOOD.
DANGEROUS CLOUD TO GROUND LIGHTNING ALSO IS EXPECTED WITH
THUNDERSTORMS, AND LOCAL GUSTY WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

SOME LOCALIZED HEAVY DOWNPOURS ARE POSSIBLE DURING THUNDERSTORMS
MAINLY EACH AFTERNOON AND EVENING THROUGH TUESDAY, BUT NO LARGER
SCALE ORGANIZED AREAS OF HEAVY RAIN ARE EXPECTED AT THIS TIME.

HEAT INDICES MAY REACH THE LOW 100S OVER URBANIZED AREAS OF THE
DELAWARE VALLEY ON MONDAY AND TUESDAY. A HEAT WATCH FOR HIGHLY
URBANIZED PORTIONS OF THE DELAWARE VALLEY IN IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MPD

In the hours before

Local storm report, Jul 17, 5:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
634 PM EDT SUN JUL 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      JAMESBURG               40.35N 74.44W
07/17/2005                   MIDDLESEX          NJ   EMERGENCY MNGR

            WIDESPREAD FLOODING WITH SOME HOMES INUNDATED WITH WATER.
            DOPPLER RADAR INDICATES IN EXCESS OF 6 INCHES NEAR
            JAMESBURG AND SPOTSWOOD.

&&

JJM

The radar

The Philadelphia radar (KDIX), 87 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
July 17, 6:00 PM EST to 8:00 PM EST
Where
Montgomery County, Southeast Portion
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.200, -75.383

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468139.